Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 90, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2001, 7:06 PM CDT for Sumner County, Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 5, 2001, 7:06 PM CDT (00:06 UTC)
- Expired
- May 5, 2001, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sumner County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 7:30 PM CDT | Hail 1 | Mayfield, KS | |
| May 5, 7:30 PM CDT | Thunderstorm Wind 52 E | Mayfield, KS | |
| May 5, 7:50 PM CDT | Hail 1 | Wellington, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 060006 SVRICT KSC191-060100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 706 PM CDT SAT MAY 5 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 800 PM CDT. * AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF RENFROW...OR ABOUT 39 MILES WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 800 PM CDT... CALDWELL... WELLINGTON... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 800 PM CDT. LAT...LON 3702 9779 3701 9753 3730 9732 3740 9764 /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:00 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 5, 6:00 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 600 PM CDT SAT MAY 5 2001 ...MESOSCALE UPDATE... SEVERE WEATHER THREAT INCREASING EARLY THIS EVENING. COOLING ALOFT...WITH LOW-LEVEL MOISTURE ADVECTION...SHOULD INCREASE CAPE VALUES TO ABOVE 2000 J/KG. RUC SHOWS IMPROVING LOW-LEVEL WIND PROFILE FOR ROTATING STORMS OVER THE NEXT 1-2 HOURS...SEEING HIGHER TORNADO THREAT FOR NEXT SEVERAL HOURS OVER SOUTH CENTRAL KANSAS. LATER TONIGHT...MAY SEE EVENTUAL SQUALL LINE DEVELOPMENT GIVEN COOLER TEMPERATURES MOVING OVER DRYLINE. WOLF .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:17 PM CDT | Tornado Warning | ICT | Sumner | 43 min |
| May 5, 7:37 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 23 min |
| May 5, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 46 min |
| May 5, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 5, 9:14 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| May 6, 5:17 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 43 min |
| May 6, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 31 min |
| May 6, 5:46 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 44 min |
| May 6, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 48 min |
| May 6, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.